Aa
A
A
Close
Avatar universal
Depersonalization Disorder
About 10 months ago I was on geodon because my doctor prescribed it to me, and about a couple weeks after i started taking it i felt that i was constantly in a dream and i felt like i was out of this world, living in someone else's body, and just life felt unreality, and i still fell like this.  I mentioned this to my doctor and he said it could be depersonalization disorder.  This is affecting my whole life from school to friends and everything.  I get very dizzy easily and very lightheaded, and since the beginning of where i felt like this, its hasn't gone away one.  I was wondering at all if theres anything i could do to get rid of this.

Thank you so much.
Cancel
11 Answers
Page 1 of 1
585414 tn?1288944902
That's complex as feeling dizzy and lightheaded can be a minor side effect of Geodon. As depersonalization is a departure from reality it is generally thought of as some form of psychosis (unless it occurs during anxiety attacks) so Geodon should treat it. If you did have this though it would have been there before the Geodon. You might want to discuss with your psychiatrist to see if it happpened before the Geodon and if not if they might want to try another antipsychotic as an option. Since there could be many causes of this they might want to refer you to a neurologist as well to rule them but only a doctor would know for sure.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
585414 tn?1288944902
I would add that when I was on Geodon as was required to start the medication I had to get an EKG and I did have heart palpatations from it after a while. That can be one side effect of Geodon (generally not other antipsychotics). You might want to ask your psychiatrist to have your regular doctor do a check up (including an EKG) which is good for anyone taking medications (myself included).
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1052851 tn?1307744760
I tried Geodon for about 3mths, and I couldnt take it. I couldnt sleep, eat, the whole experience for me on this medication was plain ol BAD. I am now on Abilify. It has only been a month now, so we will see how it goes.
I would suggest that with any medication, if you cannot live your life because of side effects, then get off it, consult your dr and try something else. There is no point feeling bad when the medication is meant to make you feel good.
Let us know how it goes.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I would ask what the medication was being prescribed for?  I would never consider a med prior to being given a diagnosis and perhaps even a rationale behind it.
Taking the medication may have caused enough stress or anxiety to tip you into that state.  I would have thought that the medication would have helped with the depersonalization (unless of course it was causing it??).
I would ask to have your medication reviewed.  You may benefit from a dose or medication change.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Thanks for all the replies ILADVOCATE, i had an ekg, but they didn't really say anything, but that was like 3 months ago. doctora, yess i was on abilify too, but i gained a lot of weight and it wasn't really working, so i got off of that. Jaquta, i took the medicine because when i'm around my parents, well to them my anger can get out of hold my me screaming and getting really mad, but when i'm around my friends, teachers, or other people they all say i'm really nice and its like the complete opposite of what my parents see at home, but they can really annoy me and i get annoyed really easy, so then i get mad, and thats why the put me on, i mean i went to a therapist, and she prescribed it.  Thanks everyone so much, if you have any other suggestions, can you please let me know? Thank you so much again.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1052851 tn?1307744760
I didnt gain any weight, yet anyhow from Abilify, but I did gain my weight from Seroquel, but I went to the dr today, and I lost 4lbs. I know its only a drop in the bucket compaired to the 30 I gained, but maybe my body is levelling off and some of the weight I gained will go. My dr just increased my Seroquel, now I take 400mg at night, to help me sleep, and I still take 200 in the morn and 100 at noon to keep my moods levelled, but not enough to make me pass out.
I hope I dont gain any more weight from the Abilify...how much did you gain on it?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Your mood doesn't sound consistently unstable (except around your parents).
I would challenge your T on that.  I wouldn't be taking any med that wasn't indicated.
Maybe it is, maybe it isn't.  I guess your T will have more info.  Just hope you're not being medicated for the sake of being compliant.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Actually, ILADVOCATE, Depresonalization and Derealization ARE NOT due to psychosis or a psychotic illness. They are symptoms of dissociation. Check it out in the "DSM". It clearly classifies Depersonalization and Derealization as dissociative states. I have had this illness my whole life and it causes me great fear. It is dissociation. I was misdiagnosed as being psychotic and three doctors overturned that diagnosis. I was not aware of the misunderstandings concerning this illness until I began digging into it myself to try to understand it. I can't say I know what specifically causes it in the brain (nor can ANYONE or it would be CURED), but I do know how it is classified and I also know the unfortunate kind of misdiagnosing that goes on with unskilled psychiatrists and doctors whom have never seen this illness before. Schizophrenia is a psychotic disorder because reality testing is lost, however, reality testing remains during DP/DR episodes. This means that the sufferer is aware that the world and their own body IS real-- it just simply doesn't FEEL that way because dissociation is an altered state of consciousness. They still are able to recall facts, their own names, their locations, and other vital things of significance which prove a grasp on reality. They DO NOT LITERALLY lose connection with reality-- it just FEELS like it. Compare this to a psychotic person who may have the delusion that he or she is Jesus Christ or the CIA is monitoring him or her. Under these types of circumstances--- where psychosis is present-- a relative link to reality (called "reality testing") is lost absolutely.  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Also, on a side note, when I went through Geodon withdrawal (my clinic simply withdrawals us from medications and does not taper us down when changing prescriptions), my DP/DR episodes dramatically peaked until it was completely out of my system. My episodes are still chronic and debilitating, but during the withdrawal, they were absolutely horrendous.  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Here's just a link to cover my earlier post. It's the link to the official "DSM V". If you look under dissociative disorders, you will see Derealization Disorder. I have provided the link for your own information and peace of mind.

http://allpsych.com/disorders/dissociative/index.html
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
2996663 tn?1374172676
Hello

I am taking geodon ive been on it for a couple years now. It makes me feel about the same as you. I feel like I am not even in this world like everything around me is fake. My vision gets really blurred as well. They are indeed the side effects. I discussed it with my doctor, and he told me I wasnt taking it properly and that it ia best taken with food that is at least 500 calories and it will lessen the side effects. Ive been trying to take it with food and when I do It definitly makes a difference. I hope this helps! Take care

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Recent Activity
2020005 tn?1464196836
Blank
KTowne commented on KTowne's status
1 hr ago
982214 tn?1471458381
Blank
krichar commented on photo
13 hrs ago
2020005 tn?1464196836
Blank
KTowne Little man is getting stron... Comment
14 hrs ago
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
Avatar universal
Blank
Arlington, VA
1551327 tn?1414146344
Blank
Tompkinsville, KY
1415482 tn?1459706314
Blank
Kingston, Jamaica
Depression Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Mood Disorders Answerers
Avatar universal
Blank
Arlington, VA
1551327 tn?1414146344
Blank
Tompkinsville, KY
1415482 tn?1459706314
Blank
Kingston, Jamaica